Thunderstorm Wind, Saratoga
- When
- April 19, 8:45 PM EST
- Where
- Saratoga County, Greenfield
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.100, -73.883
A line of thunderstorms over western New York formed ahead of a fast-moving cold front on the evening of April 19. These storms raced eastward and held together long enough to produce wind damage as they moved into Herkimer, Saratoga, Washington and Rensselaer Counties of eastern New York.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A line of thunderstorms over western New York formed ahead of a fast-moving cold front on the evening of April 19. These storms raced eastward and held together long enough to produce wind damage as they moved into Herkimer, Saratoga, Washington and Rensselaer Counties of eastern New York. A large tree toppled some wires in the town of Mohawk, Herkimer County. Winds, estimated to have gusted to between 60 and 70 mph, blew a roof off of a mobile home in Greenfield, Saratoga County. Also in Saratoga County, were numerous reports of trees and scattered power lines down in the towns of Clifton Park, Gansevoort, Victory Mills, Vischer Ferry,Miton and Wilton. The line of storms then moved into Washington County and knocked down trees in the town of Greenwhich. The line of storms also moved across portions of Rensselaer County where strong wind gusts blew down wires in towns of Schodack and North Greenbush.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 19, 2:35 PM EST, 6 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 335 PM EDT MON APR 19 2004 .DISC...PROBLEM OF THE DAY CONTINUES TO BE THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS FOR OUR FORECAST AREA THROUGH LATE TONIGHT. .SHORT TERM... WARM FRONT WAS SLOWLY MOVING THRU THE EASTERN PART OF THE FCST AREA THIS MORNING AND THE ALY SOUNDING HAD VERY SHARP INVERSION WHICH MARKED IT ALOFT. AN INTENSE LOW WAS MOVING EAST ACROSS SRN CANADA TRAILING A COLD FRONT SW WHICH WILL APPROACH THE WRN MOHAWK VALLEY BY EARLY EVENING. GFS AND MESOETA IN FAIRLY GOOD AGREEMENT WITH COLD FRONT OVER SE LITCHFIELD COUNTY BY 06Z. HOWEVER A SECOND LINE OF TSTORMS HAS DEVELOPED OVER CANADA JUST EAST OF LAKE HURON...SO DECIDED TO PROLONG THE CHANCE OF PRECIP OVER OUR EASTERN ZONES. HOWEVER DO NOT EXPECT THUNDER BY THIS TIME...SO HAVE JUST GONE FOR A CHANCE OF SHOWERS. ALSO INCREASED CLOUD COVER FOR THE 09Z GRID PERIOD FOR AREA EXTENDING FROM SRN VT TO WESTERN ULSTER COUNTY. LEFT MOSTLY CLR SKIES OVR MOHAWK VALLEY AND ADIRONDACKS. .MID TERM... A WEAK 500 HPA RIDGE AND ASSOCIATED SFC HIGH BUILD OVER THE REGION TUESDAY...AS A SFC LOW AND ASSOC 500 TROF MOVE EAST OF THE ROCKIES. BY 12Z WED THE LOW IS OVR LAKE MICHIGAN WITH THE AREA OF UVM AHEAD OF THE WARM FNT INTO WRN NEW YORK. THE LOW CONTINUES EAST INTO CENTRAL QUEBEC BY 12Z THURSDAY WITH THE TRAILING COLD FRONT PASSING THRU EASTERN NY AND WRN NEW ENGLAND WED NIGHT...WITH A HIGH AND WEAK 500 RIDGE BUILDING IN THURSDAY. MEANWHILE A DEEP CUTOFF LOW DEVELOPS IN THE ROCKIES. IN COORD WITH WFO TAUNTON LEFT SOME LINGERING PRECIP AND CLOUDS IN OUR FAR EASTERN ZONES LATE THURSDAY AFTERNOON. .LONG TERM... ON FRIDAY A WEAK LOW ASSOC WITH THE AIRMASS BDY AND THE SRN JET APPROACHES FROM THE WEST WITH THE SECOND LOW IN TOW OVR THE MISSISSIPPI VALLEY. THAT SECOND ONE HANGS BACK AS THE UPPER LOW MOVES TO NRN MISSORI ENABLING A WEAK SFC RIDGE TO DROP INTO THE REGION SAT AS THE FIRST LOW LIFTS EAST. LOOKS LIKE A POSSIBLITY OF SOME PRECIP IN OUR SRN ZONES FRIDAY NIGHT...BUT THE AREA OF PRECIP DROPS SOUTH BY DAYBREAK SATURDAY AND AT THIS POINT LOOKS LIKE SAT WILL BE MOSUNNY. BY 12Z SUNDAY THE SFC LOW IS IN WRN OHIO AND IT DEGENERATES INTO A TROF EXTENDG FROM HUDSON BAY TO THE CAROLINAS BY 12Z MONDAY WITH THE GFS INDICATING ABOUT AN INCH OF PCPN FOR SERN NY AND ADJACENT NEW ENGLAND THRU 12Z MONDAY. SOMEWHAT DOUBTFUL ON HOW QUICK THIS PRECIP WILL BE TO MOVE IN SO TOOK THE LIBERTY TO HOLD IT OFF TIL SUNDAY AFTERNOON. MORE UNSETTLED WX FOLLOWS AS THE 500 HPA TROF DEEPENS AND STARTS TO ROTATE EAST EXTENDG FROM HUDSON BAY TO NRN ALABAMA...WITH A WEAK LOW OVER THE SOUTHEASTERN US AND A HIGH OVER THE EASTERN PLAINS ON. .AVIATION...VFR CONDITIONS EXPECTED THROUGH MID AFTERNOON OVER THE MOHAWK VALLEY...ADIRONDACKS...AND CATSKILLS AND PERSISTING SEVERAL HOURS LATER IN THE HUDSON VALLEY AND AJACENT NEW ENGLAND. GUSTY SOUTH TO SOUTHWEST WINDS. SHOWERS AND THUNDERSTORMS WILL BEGIN TO APPROACH FROM THE WEST LATE THIS AFTERNOON AND WILL PROBABLY BE OVER WITH SHORTLY AFTER MIDNIGHT...AND TUESDAY LOOKING TO BE JUST ABOUT IDEAL. .HYDRO... BRIEF BURST OF RAINFALL ALONG COLD FRONTAL BOUNDARY FOR THE FORECAST AREA. TUESDAY LOOKS DRY. DOESN/T LOOK LIKE A LOT OF PRECIP WED. A SIGNIFICANT INCREASE IN WATER LEVELS WILL TAKE PLACE ON THE MOHAWK RIVER BETWEEN LITTLE FALLS AND SCHENECTADY THE NEXT DAY OR TWO AS THE NAVIGATION DAMS ARE BEING PUT IN FOR THE SUMMER SEASON. .ALY...NONE. KILPATRICK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 513 AM EDT MON APR 19 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-201000- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...THERE IS CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON INTO THE EARLY EVENING ACROSS MOST OF EASTERN NEW YORK AND WESTERN NEW ENGLAND...AS A COLD FRONT MOVES THROUGH. SOME STRONG THUNDERSTORMS WILL BE POSSIBLE...BUT SHOULD STAY UNDER SEVERE CRITERIA. SOUTHWEST WINDS OF 20 TO 30 MPH WITH SOME GUSTS TO 45 MPH WILL OCCUR THROUGHOUT THE DAY. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...IF THE THUNDERSTORMS APPROACH SEVERE LEVELS...THEN ACTIVATION MAYBE NEEDED LATE IN THE DAY.
NYZ032-033-038-082-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 811 PM EDT MON APR 19 2004 NYZ032-033-038-082-200130- HAMILTON NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY- SOUTHERN HERKIMER NY- 811 PM EDT MON APR 19 2004 STRONG THUNDERSTORMS OVER LEWIS COUNTY WILL MOVE EAST ACROSS HERKIMER AND HAMILTON COUNTIES BETWEEN 830 AND 930 PM. THESE STORMS WILL PRODUCE WIND GUSTS IN EXCESS OF 40 MPH...OCCASIONAL LIGHTNING AND BRIEF HEAVY RAINS.
NYZ038>040-082-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 850 PM EDT MON APR 19 2004 NYZ038>040-082-200130- MONTGOMERY NY-NORTHERN FULTON NY-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY- 850 PM EDT MON APR 19 2004 STRONG AND FAST MOVING THUNDERSTORMS OVER ONEIDA COUNTY WILL MOVE EAST ACROSS SOUTHERN HERKIMER COUNTY BETWEEN 9 PM AND 930 PM. THESE STORMS WILL MOVE ACROSS FULTON AND MONTGOMERY COUNTIES BETWEEN 915 PM AND 10 PM. THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINS.
SPECIAL WEATHER STATEMENT...CORRECTED HEADER NATIONAL WEATHER SERVICE ALBANY NY 850 PM EDT MON APR 19 2004 NYZ038>040-082-200130- MONTGOMERY NY-NORTHERN FULTON NY-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY- 850 PM EDT MON APR 19 2004 STRONG AND FAST MOVING THUNDERSTORMS OVER ONEIDA COUNTY WILL MOVE EAST ACROSS SOUTHERN HERKIMER COUNTY BETWEEN 9 PM AND 930 PM. THESE STORMS WILL MOVE ACROSS FULTON AND MONTGOMERY COUNTIES BETWEEN 915 PM AND 10 PM. THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 927 PM EDT MON APR 19 2004 NYZ033-038>043-047>053-082>084-VTZ013-200215- HAMILTON NY-SOUTHERN HERKIMER NY- SOUTHERN FULTON NY- NORTHERN FULTON NY-MONTGOMERY NY-SCHOHARIE NY-SOUTHERN WARREN NY- NORTHERN WARREN NY- NORTHERN SARATOGA NY-SOUTHERN SARATOGA NY- NORTHERN WASHINGTON NY-SOUTHERN WASHINGTON NY-WESTERN SCHENECTADY NY- EASTERN SCHENECTADY NY-WESTERN ALBANY NY-EASTERN ALBANY NY- WESTERN RENSSELAER NY-BENNINGTON VT- 927 PM EDT MON APR 19 2004 ...STRONG THUNDERSTORMS WILL MOVE SOUTHEAST FROM THE MOHAWK VALLEY AND SOUTHERN ADIRONDACKS TO THE GREATER CAPITAL DISTRICT AND SOUTHERN VERMONT THROUGH 1015 PM EDT... AT 919 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF BOLTON LANDING TO 2 MILES NORTH OF EXETER CENTER...OR 6 MILES NORTH OF WARRENSBURG 11 MILES NORTH OF HARTWICK...MOVING SOUTHEAST AT 40 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... BOLTON LANDING AND ROCKWOOD AT 925 PM EDT... SPROUT BROOK AND FREYSBUSH AT 930 PM EDT... SOUTH BAY VILLAGE AND FAYVILLE AT 935 PM EDT... COMSTOCK AND SHARON SPRINGS AT 940 PM EDT... PERTH AND GLEN AT 945 PM EDT... ARGYLE AND SCOTIA AT 1000 PM EDT... CAMBRIDGE AND GUILDERLAND AT 1015 PM EDT... STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.WEATHER.GOV.
The Albany radar (KENX), 59 km away, was scanning. The volume nearest the first event began at 01:42 UTC.
12 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389560, 5389571, 5389561, 5389570, 5389562, 5389563, 5389564, 5389565, 5389569, 5389566, 5389567, 5389568.